Infectious Complications from Antithymocyte Globulin Outside the Peritransplant Period

1Denver Health, Denver, CO

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 489

Case Presentation:

A 56‐year‐old man with treatment‐refractory aplastic anemia, secondary hemochromatosis, and a renal transplant in 1980 was admitted for fever and a positive blood culture. The patient had completed two weeks prior a course of rabbit antithymocyte globulin with high‐dose cyclosporine and prednisone for his aplastic anemia. One week after discharge he was found to be febrile during a routine platelet and red cell transfusion. He was sent to the emergency department, had blood cultures drawn, and was discharged home. He was notified the following day of a positive blood culture and admitted. At admission, the patient complained of myalgias, fatigue, fevers, and chills. He denied cough, dyspnea, abdominal pain, diarrhea, and headache. On exam, he was afebrile, normotensive, and saturating 100% on 2 L of oxygen with a normal respiratory rate. He appeared chronically ill but was conversant and oriented to person, place, and time. Exam demonstrated no nuchal rigidity, a previously documented mitral valve murmur, clear lungs, mild diffuse abdominal tenderness, and no rash. Admission labs were notable for a leukocytosis with a left shift and a doubling of his transaminases compared to two weeks prior. Chest X‐ray showed no infiltrate. Urinalysis was negative for infection. Because of the patient's degree of immunosuppression and new transaminitis, the treating physicians obtained a CMV PCR the morning after admission. Over the ensuing 5 days, the patient complained of worsening myalgias and fatigue. He became increasingly confused, could no longer transfer from bed, and communicated only by nodding. On hospital day six, his CMV PCR returned at greater than 1 million copies. He was initiated on IV ganciclovir. Over the next week, his strength and mental status returned to their prehospitalization baseline. Over the next three weeks, his transaminitis and leukocytosis resolved, and his quantitative CMV PCR declined to 3,000. The blood culture, which speciated as coagulase negative staphylococcus aureus, was ultimately deemed a contaminant.

Discussion:

CMV disease is a not infrequent complication in the immediate posttransplant period. CMV disease is, however, rarely described in HIV negative patients outside of the immediate posttransplant period. In a published cohort of 78 patients who received antibody based treatment for aplastic anemia — 14 of whom received a regimen of rabbit antithymocyte globulin, high‐dose cyclosporine, and prednisone — asymptomatic CMV and EBV reactivation was common. However, no cases of symptomatic CMV disease occurred. To our knowledge, this is the first case of symptomatic CMV disease following this treatment regimen for aplastic anemia.

Conclusions:

The purpose of this case is to raise awareness about CMV disease after antithymocyte globulin and provide a review of existing literature.

To cite this abstract:

Pierce C. Infectious Complications from Antithymocyte Globulin Outside the Peritransplant Period. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 489. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/infectious-complications-from-antithymocyte-globulin-outside-the-peritransplant-period/. Accessed November 12, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.